Missouri, 2025

Strong Wind in Missouri, May 15, 2025

May 15, 2025 · NWS PAH · 4 events in 4 counties and zones

On the 15th, the Quad State was positioned in the warm sector ahead of a Northern Plains low pressure system. In Southeast Missouri, effective shear was 50-70kts, MLCAPE was 1500-2000J/kg, and DCAPE was around 700-800J/kg.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

On the 15th, the Quad State was positioned in the warm sector ahead of a Northern Plains low pressure system. In Southeast Missouri, effective shear was 50-70kts, MLCAPE was 1500-2000J/kg, and DCAPE was around 700-800J/kg. A capping inversion kept severe weather potential at bay but, ahead of an area of moderate rain, gusty non-thunderstorm winds blew down tree branches and some shingles in parts of Southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 2:05 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Severe weather risk remains highly conditional this afternoon and evening. Isolated storms so far have been elevated with hail being the main concern. If a strong cap can break, all hazards including large hail, tornadoes, and damaging wind would be possible.
  • A significant severe weather outbreak is likely Friday afternoon into Friday evening. Widespread damaging wind is the greatest risk, but scattered large hail and strong tornadoes will also be probable.
  • More unsettled weather returns Sunday night through Wednesday with more severe weather potential, especially on Tuesday.
Area forecast discussion, May 15, 2:05 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Severe weather risk remains highly conditional this afternoon
  and evening. Isolated storms so far have been elevated with
  hail being the main concern. If a strong cap can break, all
  hazards including large hail, tornadoes, and damaging wind
  would be possible.

- A significant severe weather outbreak is likely Friday
  afternoon into Friday evening. Widespread damaging wind is
  the greatest risk, but scattered large hail and strong
  tornadoes will also be probable.

- More unsettled weather returns Sunday night through Wednesday
  with more severe weather potential, especially on Tuesday.

&&

.DISCUSSION...
Issued at 305 PM CDT Thu May 15 2025

A broad 500 mb trough ejecting across the central CONUS will
cause increasing height falls this evening across the FA.
Dewpoints are now in the 70s with MLCAPE between 2000-3000 J/kg.
While a cluster of convection has now entered portions of
southeast Missouri, a stout EML between 900-825mb is still
present on model soundings supporting elevated convection.
Given steep 3-6 km lapse rates between 8.0-9.0 C/km and 60-70
kts of sfc-6 km shear, the main concern will be the potential
for storms to produce extremely large hail. Confidence still
remains low in the ability to erode the cap due to modest
synoptic scale forcing for ascent along with how widespread
convective spatial coverage will be into this evening. Thermal
profiles also indicate a lot of dry air in the column further
north which may limit coverage. Overall, the risk remains very
conditional, but if storms do manage to become more surface
based, all hazards will become probable.

Another round of scattered convection will be possible overnight
into early Friday morning, but the parameters overall are more
marginal for severe weather at best. If coverage this afternoon ends
up being more widespread, it may help to push the boundary further
south of the FA. With that said, as an embedded 500 mb
shortwave digs into IL/MO Friday afternoon as the left exit
region of a 250 mb 120-130 kt jet max provides increasing upper
level divergence. Robust forcing and lift will cause a residual
EML to quickly erode by Friday afternoon, supporting explosive
convective initiation. Confidence remains high in a significant
severe weather outbreak occurring with SPC's D2 outlook now
upgraded to a moderate risk across the entire FA. The parameters
are quite alarming for a higher end event with 3000-5000 J/kg
of SBCAPE and 60 kts of effective bulk shear. Given a theta-e
3-6 km difference of 30-40K and DCAPE over 1100 J/kg, the
greatest concern will be the potential for widespread damaging
wind gusts upwards 70-80 mph. While more scattered, the
potential for large hail and strong tornadoes will also be
fairly significant given steep 3-6 km lapse rates between 7.5-
8.5 C/km, 30-40 kts of sfc-1km shear, 3CAPE around 80 J/kg.
Cannot stress enough the potential for strong tornados with STP
values around 6 to 8 and sfc-1 km SRH values of 200-300 m2/s2.
The only uncertainty is how quickly convective initiation occurs
as the 12z CAMs differ by a few hours between 17- 20z. As for
the storm mode, storms initially will be more discrete and
supercelluar with all hazards before quickly growing upscale
into a MCS with a transition to more of a damaging wind and QLCS
tornado risk. The only good news is the severe weather risk
should be mainly east of the FA by 04z Friday night.

After fropa occurs with a cold front, dry and tranquil weather
conditions can be expected on Saturday. Another round of
unsettled weather quickly returns by Sunday as a warm front
lifts back north. Daily chances for showers and storms continue
through Wednesday as another 500 mb trough approaches. The
pattern remains favorable for more severe weather potential,
especially on Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025

A mix of mid to high level clouds will continue to increase in
coverage this afternoon across the region. A few spotty showers
or rumble of thunder is possible after 20z, but confidence is
too low in the spatial coverage to include in the TAFs. More
widespread convection remains possible during the overnight
hours into early Friday morning, but model guidance still
differs on placement. South to southwest winds tonight around
5-10 kts increase to 10-15 kts with gusts around 20 kts Friday
morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, May 15, 2:16 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Thu May 15 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Thu May 15 2025 /416 PM EDT Thu May 15 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening across the entire quad-state area. Conditions may not
quite come together for thunderstorms to form, but if they do very
large hail, damaging winds, and isolated tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A more substantial risk for severe thunderstorms exists Friday
afternoon into Friday evening. Supercells with a large hail and
tornado risk may then form into a large complex of storms with a
significant damaging wind threat.

Additional storms are expected from Sunday night through Wednesday
with severe weather possible especially on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed on Friday.

DW

In the hours before

Special weather statement, May 15, 1:33 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
233 PM CDT Thu May 15 2025

MOZ108>110-152015-
Butler MO-Stoddard MO-Ripley MO-
233 PM CDT Thu May 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RIPLEY...BUTLER AND
SOUTHWESTERN STODDARD COUNTIES THROUGH 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Success, or 8 miles southeast of Doniphan, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Poplar Bluff, Doniphan, Naylor, Neelyville, Qulin, Fisk, Harviell,
Milltown, Oxly, and Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Missouri.

&&

LAT...LON 3650 9098 3657 9099 3689 9038 3663 8995
      3663 9015 3660 9018 3655 9018 3654 9021
      3650 9022
TIME...MOT...LOC 1933Z 252DEG 47KT 3652 9074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SHAWKEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Butler

When
May 15, 3:20 PM CST to 3:45 PM CST
Where
Butler forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

A report of tree limbs down and some shingles blown off a building was reported south of Neelyville with winds estimated at 50mph. The Poplar Bluff ASOS reported wind gusts to 44mph.

Strong Wind, Stoddard

When
May 15, 4:15 PM CST
Where
Stoddard forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Small to medium sized branches were downed by non-thunderstorm winds in and around Bernie.

Strong Wind, Scott

When
May 15, 4:30 PM CST to 5:00 PM CST
Where
Scott forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Wind gusts measured up to 44mph at KSIK in Sikeston.

Strong Wind, New Madrid

When
May 15, 4:30 PM CST
Where
New Madrid forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Several tree branches and utility lines were downed in New Madrid from gusty non-thunderstorm winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271453, 1271457, 1271452, 1271456.